Alert archive / Oregon / Wind Advisories in 2014

Wind Advisory 25, NWS Medford, OR

October 14, 2014Modoc County, California; Klamath County, Lake County, Oregon

NWS Medford, OR issued this wind advisory at Oct 14, 2014, 10:57 PM PDT for Modoc County, California; Klamath County, Lake County, Oregon. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 14, 2014, 10:57 PM PDT (05:57 UTC)
Expired
Oct 15, 2014, 5:00 AM PDT
In force
6 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 6.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2014-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2014-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

495 
WWUS76 KMFR 150557
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1057 PM PDT TUE OCT 14 2014

CAZ085-ORZ030-031-151200-
/O.CAN.KMFR.WI.Y.0024.000000T0000Z-141015T0600Z/
/O.EXP.KMFR.HW.W.0011.000000T0000Z-141015T0600Z/
/O.NEW.KMFR.WI.Y.0025.141015T0600Z-141015T1200Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...ALTURAS...BEATTY...BLY...
SPRAGUE RIVER...LAKEVIEW
1057 PM PDT TUE OCT 14 2014

...WIND ADVISORY IN EFFECT UNTIL 5 AM PDT WEDNESDAY...
...HIGH WIND WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM PDT WEDNESDAY. THE HIGH
WIND WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING. 

* WINDS: SOUTH TO SOUTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* TIMING: WINDS WILL GRADUALLY DECREASE OVERNIGHT AND ARE EXPECTED
  TO DROP BELOW ADVISORY SPEED BY WEDNESDAY MORNING.

* LOCATIONS IN THE ADVISORY INCLUDE: THE HIGHER TERRAIN OF LAKE
  AND MODOC COUNTIES...GENERALLY ABOVE 6000 FEET.

* IMPACTS: EAST TO WEST ROADWAYS WILL BE THE MOST PRONE SINCE
  WINDS WILL BE FROM THE SOUTHWEST. THESE WINDS CAN CAUSE TRAVEL
  DIFFICULTIES...ESPECIALLY FOR HIGH PROFILE VEHICLES.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

CAZ081-084-ORZ029-150700-
/O.CAN.KMFR.WI.Y.0024.000000T0000Z-141015T0600Z/
CENTRAL SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
INCLUDING THE CITIES OF...WEED...TULELAKE...ALTAMONT...
KLAMATH FALLS
1057 PM PDT TUE OCT 14 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE WIND
ADVISORY. 


$$

FB
1 follow-up statement
004 
WWUS76 KMFR 151203
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
503 AM PDT WED OCT 15 2014

CAZ085-ORZ030-031-151315-
/O.EXP.KMFR.WI.Y.0025.000000T0000Z-141015T1200Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
503 AM PDT WED OCT 15 2014

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

WINDS WILL CONTINUE TO DECREASE THROUGH THE EARLY MORNING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Oct 14, 9:02 PM PDT, 1 hour 55 minutes earlier.

Area forecast discussion, Oct 14, 9:02 PM PDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
902 PM PDT TUE OCT 14 2014

.DISCUSSION...THE COLD FRONT HAS MOVED INLAND AND EXTENDS FROM
CENTRAL LAKE/KLAMATH COUNTIES SOUTHWESTWARD INTO CENTRAL SISKIYOU
COUNTY. THE FRONT HAS STALLED AND SOUTHWEST FLOW ALOFT CONTINUES
TO BRING MOISTURE TO THE AREA. SO FAR 2-3 INCHES HAVE FALLEN IN
CURRY COUNTY AND 1-2 INCHES IN COOS COUNTY. THE MEDFORD AIRPORT
HAS PICKED UP 0.10". CONTINUING ONSHORE FLOW WILL RESULT IN LIGHT
RAIN OVERNIGHT. SHORT TERM MODELS DO NOT SPREAD RAIN INTO THE
GOOSE LAKE BASIN UNTIL AFTER MIDNIGHT.

IT APPEARS THAT A VERY SMALL SCALE LOW PRESSURE HAD FORMED JUST
WEST OF BUOY15 JUDGING ON THE PRESSURE FIELD. NONE OF THE
MESOSCALE MODEL PICKED UP ON THIS FEATURE. WE HAVE UPDATED MARINE
WINDS AND INCREASED WINDS IN THE CORRIDOR BETWEEN 5 AND 15 NM OF
SHORE TO GALE. THIS FEATURE WILL CONTINUE TO MOVE NORTH OVERNIGHT
AND SHOULD BE NORTH OF FLORENCE OREGON AFTER MIDNIGHT. /FB

&&

.AVIATION...15/00Z TAF CYCLE...A COLD FRONT IS PASSING THROUGH THE
FORECAST AREA...BRINGING WINDY CONDITIONS TO HIGH TERRAIN AND AREAS
EAST OF THE CASCADES...RAIN SHOWERS...AND A MIX OF VFR...MVFR...AND
IFR CEILINGS. THE GUSTY WINDS WILL MAINTAIN AN INCREASED CHANCE FOR
TURBULENCE IN THE FORECAST AREA THROUGH THE NIGHT. WIDESPREAD
MOUNTAIN OBSCURATION IS EXPECTED THROUGH TOMORROW...WITH WORST
CONDITIONS ON SOUTH FACING SLOPES THIS EVENING AND WEST FACING
SLOPES TOMORROW.

BEHIND THE COLD FRONT SOME THUNDERSTORMS ARE POSSIBLE NEAR THE COAST
THROUGH EARLY WEDNESDAY MORNING. ADDITIONALLY...FREEZING LEVELS WILL
LOWER BY AS MUCH AS 3000 FEET FROM THIS EVENING THROUGH WEDNESDAY
MORNING. MOST TERMINALS WILL BECOME VFR BY WEDNESDAY AFTERNOON BUT
THERE WILL BE PLENTY OF MOISTURE TO GENERATE SHOWERS AND KEEP THE
HIGHEST TERRAIN OBSCURED. SK

&&

.MARINE...UPDATED 6 PM PDT TUE 15 OCT 2014...SMALL CRAFT CONDITIONS
WILL AFFECT MOST OF THE WATERS TONIGHT BEHIND THE COLD FRONT...AS
SOUTH TO SOUTHWEST WINDS REMAIN GUSTY AND SEAS REMAIN AN ELEVATED
CHAOTIC MIX OF WEST SWELL AND SOUTH WIND WAVES. TONIGHT THERE WILL
BE A PERIOD OF VERY STEEP WAVES AND FREQUENT GALE FORCE WIND GUSTS
AS SOUTH WINDS PEAK NEAR 30 KT WITH GUSTS TO 40 KT BETWEEN 8 AND 30
NM FROM THE COAST...COMBINED WITH WEST SWELL AROUND 10 FEET AT 12
SECONDS. MODERATE WINDS AND STEEP SEAS ARE EXPECTED ON
WEDNESDAY INTO THURSDAY MORNING.

ANOTHER FRONTAL SYSTEM BRINGS THE POTENTIAL FOR HIGHER WINDS AND
SEAS LATE THURSDAY INTO FRIDAY. THERE IS POTENTIAL FOR SOUTHERLY
GALES AND VERY STEEP SEAS WITH THIS FRONT...AND MODELS ARE IN GOOD
AGREEMENT. WE'LL BE CONSIDERING GALE AND HAZARDOUS SEAS WATCHES IN
SUBSEQUENT SHIFTS TO HIGHLIGHT THESE HAZARDS. SK

&&

.PREV DISCUSSION... /ISSUED 101 PM PDT TUE OCT 14 2014/

DISCUSSION...14/12Z NAM/GFS IN.

A COLD FRONT IS NOW MOVING ONSHORE...AND IT IS SLOWING DOWN A BIT
DUE TO SHORT WAVES MOVING UP THE FRONT. MOST OF THE PRECIPITATION
SO FAR HAS FALLEN ON THE COAST AND COAST RANGE. RED MOUND HAS THE
MOST PRECIPITATION SO FAR WITH 2.13 INCHES. WINDS CONTINUE TO PICK
UP OVER THE EAST SIDE WITH SEVERAL STATIONS REPORTING GUSTS TO
AROUND 40 MPH. WEED AIRPORT JUST REPORTED A GUST TO 46 MPH..

A PROGRESSIVE PATTERN IS IN PLACE AND WILL REMAIN SO FOR THE NEXT
WEEK. LONG WAVE TROUGHS WILL MOVE ONSHORE ABOUT EVERY FOUR DAYS OR
SO.

THE FIRST TROUGH AXIS WILL MOVE ONSHORE LATE TONIGHT. THE
ASSOCIATED FRONT WILL PUSH THROUGH THE MEDFORD CWA TODAY...
BRINGING WIDESPREAD RAIN FROM THE CASCADES WEST AND SPOTTIER
COVERAGE OVER THE EAST SIDE. IT WILL ALSO MAKE FOR A WINDY DAY
EAST OF THE CASCADES AND IN THE SHASTA VALLEY. HIGH WIND WARNINGS
ARE IN EFFECT FOR PARTS OF THE EAST SIDE WITH WIND ADVISORIES OVER
MOST OF THE REMAINDER OF THE EAST SIDE AND THE SHASTA VALLEY.

SNOW LEVELS WILL FALL TO AROUND 5500 TO 6000 FEET WEDNESDAY
MORNING WITH A COUPLE OF INCHES OF SNOW EXPECTED IN THE CASCADES,
THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS OVER THE COASTAL
WATERS AND IN THE COASTAL ZONES THIS EVENING THROUGH WEDNESDAY
MORNING.

THE WINDS WILL DIMINISH AFTER THE FRONT PASSES BUT POST-FRONTAL
WIDESPREAD SHOWERS WILL PERSIST UNTIL THE TROUGH KICKS OUT TO THE
EAST WEDNESDAY...THEN SLOWLY DIMINISH THEREAFTER.

AFTER A RELATIVE BREAK IN THE ACTION THURSDAY...THE NEXT INCOMING
TROUGH WILL PUSH A FRONT ONSHORE FRIDAY. THIS WILL BRING ANOTHER
ROUND OF RAIN AND WIND TO THE AREA...BUT NOT AS MUCH AS TODAY'S
SYSTEM. CONDITIONS WILL IMPROVE THROUGH SATURDAY AS WEAK RIDGING
DEVELOPS OVER THE AREA...THEN YET ANOTHER FRONT WILL MOVE ONSHORE
SUNDAY NIGHT INTO MONDAY. STILL MORE SYSTEMS WILL FOLLOW. FALL HAS
ARRIVED!

AVIATION...14/18Z TAF CYCLE...A COLD FRONT IS MAKING ITS WAY ACROSS
THE AREA TODAY, BUT IT WILL BE SLOW TO PASS. RAIN AND MVFR/IFR CIGS
ARE LIKELY ACROSS THE WEST SIDE, ESPECIALLY THE COAST, WITH LOWER
FLIGHT CONDITIONS POSSIBLE IN HEAVIER SHOWERS. FOR THE EAST SIDE,
EXPECT MOSTLY VFR WITH OCCASIONAL MVFR WITHIN SHOWERS, BUT
PRECIPITATION WILL BE MORE SCATTERED. CONDITIONS ACROSS THE AREA
WILL BECOME MVFR/IFR OVERNIGHT AND INTO TOMORROW MORNING AS POST
FRONTAL SHOWERS CONTINUE. ALSO OF CONCERN, STRONG GUSTY WINDS ARE
EXPECTED AHEAD OF THE FRONT ACROSS THE EAST SIDE AND WITHIN THE
SHASTA VALLEY. WINDS WILL DIMINISH ONCE THE FRONT PASSES LATE THIS
EVENING AND TONIGHT.  -BPN

MARINE...UPDATED 830 AM PDT TUE 14 OCT 2014...SOUTH WINDS ARE
DECREASING BEHIND THE COLD FRONT THAT HAS MOVED INLAND.

THE MODELS SHOW A STRONGER SYSTEM ARRIVING TONIGHT WITH SMALL CRAFT
ADVISORY WINDS AND SEAS SPREADING OVER PRETTY MUCH ALL OF THE
COASTAL WATERS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ030-031.
     WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR ORZ029.

CA...HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ085.
     WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR CAZ084.
     WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR CAZ081.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 PM PDT FRIDAY FOR
     PZZ350-370.
     HAZARDOUS SEAS WARNING UNTIL 5 AM PDT WEDNESDAY FOR
     PZZ350-356-370-376.
     GALE WARNING UNTIL 4 AM PDT WEDNESDAY FOR PZZ350-370.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT THURSDAY
     FOR PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 PM PDT FRIDAY FOR
     PZZ356-376.

FJB/FJB/NSK

In the hours before

Local storm report, Oct 14, 5:13 PM PDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
513 PM PDT TUE OCT 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HEAVY RAIN       7 NNE POWERS            42.97N 124.01W
10/14/2014  M1.56 INCH       COOS               OR   TRAINED SPOTTER

            24 HR RAINFALL ENDING AT 5 PM PDT. BETWEEN 8 AM PDT AND 5
            PM PDT RECEIVED 1.21 INCH OF RAIN.

&&

BUNNAG
Local storm report, Oct 14, 8:20 PM PDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
820 PM PDT TUE OCT 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       6 SW MERLIN             42.46N 123.49W
10/14/2014  M0.58 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            12 HR RAINFALL ENDING AT 8 PM PDT. STILL RAINING.

&&

BUNNAG

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 7:15 PM PDTGale WarningMFR8 hr
Oct 15, 3:10 AM PDTGale WarningMFR62 hr
Oct 15, 3:10 AM PDTHazardous Seas WarningMFR71 hr
Oct 15, 3:10 AM PDTSmall Craft Advisory for Hazardous SeasMFR3 days
Oct 15, 8:06 AM PDTSmall Craft Advisory for WindsMFR66 hr

Nearby

Wind Advisories in Oregon, 2014Wind Advisories in California, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.